Jump to content

bffishe - Zoloft


bffishe

Recommended Posts

Hello everyone. I am 24 years-old, and I took a low dose of Zoloft for approximately 1 year and 8 months. I never went above a 50 mg dosage, and spent basically the last 6-8 months on a dose of 25 mg. I think 50 mg drug worked for me probably until 7 months in, and then I started having setbacks. I tried going up a dosage for a few days, but I could not sleep on 75 mg of Zoloft. So I tapered down to 50 mg. Basically, I've been shuttled around from doctor to doctor because of my withdrawing from a graduate program and then starting a new one this past Fall. The psychiatrists never seem to take me seriously when I say I want to come off the drugs - one doctor tried Wellbutrin out on me, and that didn't go so well.

 

2.5 weeks ago, I stopped taking my 25 mg dose - though I had been gradually emptying more out of the powdered capsule each day, so it may not have been 25? I recently finished reading Robert Whitaker's "Anatomy of an Epidemic," and based on my own experiences and the information he presents, I have vowed NEVER to take one of these medications again.

 

My withdrawal symptoms haven't been too severe. Honestly, I was feeling so awful on the medication, I have trouble telling the difference. But I do have chronic fatigue, muscle weakness, huge cognitive impairment (not the best time considering I'm about to start writing my thesis and apply for PhDs), brain zaps, insomnia, depleted energy (I used to be able to run 6-8 miles - a few days ago I could hardly jog for 15-20 minutes).

 

The good news is that my program at Queen's University in Ontario doesn't require residency during the second year (it's all writing and research - no course work), so I'm moving home to finish up my thesis in South Carolina.

 

Any advice would be greatly appreciated. I've heard Zoloft can be particularly nasty to come off of, but I also know that I was taking a much lower dosage than most people take? Thanks for the support :)

Link to comment

I've been slowly tapering off zoloft since Nov. 2010. I was on 50 mg. for 13 years, went up to 75 for a couple of months before I started this taper. Tried many times before but was unsuccessful due to fast tapers recommended by pdoc.

This has been the hardest challenge of my life. So. hard. I've had every symptom you describe and many more.

Hang in there, and good luck to you.

June, 1998 zoloft 50 mg. Had entered menopause, was irritable and anxious

Summer 2010, added welbutrin to zoloft, switched to effexor,did not work
9/ 2010 zoloft 75 mg. 11/25/10 50 mg.  12/30 45
1/19/11 40.5 2/6 36.5 3/7 32.8
3/29 29.5 4/20 25 5/28 22.5
6/16 20.2 7/7 18.2 7/28 16.4
8/18 14.7 9/8 13.0 9/23 12.5
10/10 11.2 11/6 10.6 11/9 11.2
12/7 10.5 1/1/12 10 2/1 9.5
3/1 9 3/23 8.5 4/30 5/29 7.5 6/26 7 7/31 6.5
8/22 6 9/15 5.5 10/2012/17 4.8 (switched to homemade liquid) 2/8/2013 zoloft free

Link to comment
  • Moderator Emeritus

Welcome to the group bffishe. From all that I've learned on this forum, you may want or need to reinstate at a low dose and taper more slowly. It's possible to have symptoms for a very long time if you came off too fast. Some people on here have withdrawal syndrome for months or years.

 

Alto, the admin, is truly an expert and one who has helped me tremendously with her advice. I'm sure she'll be along shortly with the best advice you could possibly get anywhere. Please seriously consider following her advice because she is VERY knowledgeable when it comes to tapering these meds.

Link to comment

it's also possible given your age and the relatively short time you've been on Zoloft and just the mere fact that this happens for all people some of the time---that you'll heal quickly and move on and be able to forget all about this!!

 

but do listen to your body and if the suffering gets worse rather than consistently a bit better you should consider reinstating a bit...that could avoid a longer period of illness, certainly.

 

we on this board are those struck most hard...it's entirely possible that you'll do just fine and not have serious problems.

Everything Matters: Beyond Meds 

https://beyondmeds.com/

withdrawn from a cocktail of 6 psychiatric drugs that included every class of psych drug.
 

Link to comment

Dear bffishe,

I've been off zoloft/sertraline and suffered from some nasty withdrawals for about 4 and a half months now. I was on a low dose 50mg for 2 months then 25mg- 0mg for 3 months so 5 months in total. I've had some big improvements over the past month. Still have symptoms but they are relatively mild - hand cramps and pins and needles - that's it really. Back at work and back at the gym, enjoying life again and managing to look after my 4 and 2 year old children. I'm 32- so a bit older than you but just to let you know it can get better. Good luck xxx

Had taken sertraline and Prozac for approx 6 weeks each in 2001 and 2006. Stopped c/t both times no prob. October 2011 started sertraline again. December 2011 started getting weird symptoms (stomach ache and numb limbs in my sleep) so decided I wanted off the 50mg sertraline. Cut in half in december and reduced to 25mg. Knew I was in trouble as went into withdrawals. Managed to stabilise quickly though and thought I could quickly come off 25mg. Stopped the 25mg in march 2012. Went into withdrawal and experiencing for almost 3 years now.

Link to comment
  • Administrator

Welcome, bffishe.

 

Brain zaps for a couple of weeks is not a good sign. If I were you, I'd get Zoloft liquid right away, take a very small amount, say 5mg, and see if it makes the withdrawal symptoms go away.

 

Stay on that amount for a few weeks, then taper very slowly off.

 

See Tips for tapering off Zoloft (sertraline)

 

It may be possible for you to make your own homemade Zoloft liquid with water.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Maybe I'm unclear about what precisely "brain zaps" entail? Can someone explain to me what exactly that means? Honestly, nothing I've experienced during the last few weeks has been much worse than my condition while taking the medications. I spent the first week of my withdrawal on vacation and hardly noticed my symptoms. I saw my psychiatrist today, I described my symptoms and she didn't think I needed to be on liquid Zoloft of any amount.

Link to comment
  • Administrator

Unfortunately, doctors believe all withdrawal symptoms are inconsequential and transitory.

 

You may recover within a few months, or you may not. Reinstating at a low dose may relieve the symptoms and give you a chance to "do over" a slower taper.

 

About brain zaps: http://survivingantidepressants.org/index.php?/topic/288-brain-zaps

 

You may wish to read some of the other people's topics in Introductions to get an idea of the risks.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy